SCOTT COUNTY, Ind. (WDRB) – Indiana officials say something as small as a grain of sand could be putting first responders in a deadly position.

Now the Indiana State Department of Health is taking action and alerting local health departments to stock up on overdose reversal medication.

The drug at issue is being called “gray death,” a mixture of heroin, fentanyl, carfentanil and other possible substances. Just one small grain of carfentanil in the mixture could prove to be fatal.

“Carfentanil is up to 10,000 times more potent than just the regular strength heroin. It is an animal tranquilizer,” said Patti Hall with the Scott County Health Department. “We've been told that at some point in time it may take four or five or six doses of narcan to revive someone.”

Narcan is an overdose reversal medication that saves lives. Hall says it's carried by first responders, but now their lives could be at risk trying to save an overdose victim.

“Just breathing it in, that's what we've been told, that it can overpower someone very quickly,” Hall said.

And by touching the potent substance, the drug can be absorbed through the skin.

On Friday, the Indiana State Department of Health issued a notice to local health departments alerting them to make sure first responders and fire officials are supplied with enough narcan.

“Because that's always a concern as well, that they could be overcome in dealing with walking into a situation,” Hall said.

It’s not just for their own safety, but also for when they may encounter a "gray death" overdose.

“When you buy the heroin, you don't know what's in it until you take it,” Hall said.

One person died from the "gray death" mixture near Indianapolis earlier this week. There have been no reported deaths from the deadly substance in the southern Indiana area.

Related Stories:

Copyright 2017 WDRB Media. All rights reserved.